Alert archive / North Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Raleigh, NC

August 3, 2012Davidson County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 3, 2012, 7:07 PM EDT for Davidson County, North Carolina. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2012, 7:07 PM EDT (23:07 UTC)
Expired
Aug 3, 2012, 8:00 PM EDT
In force
53 min
Issued by
NWS Raleigh, NC

County Davidson County, NC

The radar

The Roanoke radar (KFCX), 140 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.1 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 967 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
967 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

807 
WWUS82 KRAH 032307
SPSRAH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
707 PM EDT FRI AUG 3 2012

NCZ038-040000-
DAVIDSON-
707 PM EDT FRI AUG 3 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS DAVIDSON COUNTY THROUGH 800
PM EDT...

AT 705 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
LINWOOD...MOVING NORTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE LINWOOD...LEXINGTON 
AND LOCATIONS ALONG I-85 BETWEEN MILE MARKER 83 TO 95.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 35 TO 45 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3596 8025 3586 8011 3566 8030 3567 8033
      3569 8034 3570 8033 3572 8034 3571 8037
      3572 8042 3574 8046
TIME...MOT...LOC 2305Z 220DEG 10KT 3573 8034

$$

77

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:23 PM EDT, 3 hours 44 minutes earlier.

Area forecast discussion, Aug 3, 3:23 PM EDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
323 PM EDT FRI AUG 3 2012

.SYNOPSIS...
BERMUDA HIGH PRESSURE WILL DOMINATE THROUGH THE WEEKEND...WHILE A
COLD FRONT WILL APPROACH FROM THE NORTHWEST AND DIFFUSE OVER THE
CENTRAL APPALACHIANS AND MIDDLE ATLANTIC STATES EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
AS OF 305 PM...

ISOLATED CONVECTION AT THIS TIME IN CENTRAL NORTH CAROLINA. COVERAGE
SHOULD INCREASE SLIGHTLY AS WE APPROACH MAXIMUM TEMPERATURES THIS
AFTERNOON. ISOLATED SEVERE STILL POSSIBLE WITH DAMAGING WINDS OR ONE
INCH HAIL POSSIBLE.

SOME CONVECTION OVER THE WEST DEEP INTO THE NIGHT STILL POSSIBLE AS
LOW LEVEL JET DEVELOPS ABOVE THE SURFACE BOUNDARY LAYER. MID LEVEL
SYNOPTIC WINDS INCREASE IN THE WEST TONIGHT AS HIGH PRESSURE OFF THE
COAST STRENGTHENS SLIGHTLY. PRECIPITABLE WATERS FORECAST NEAR 1.75
INCHES OVERNIGHT. ALL THE ABOVE MAY SUSTAIN CONVECTION TONIGHT...
THOUGH LITTLE THUNDER EXPECTED PAST LATE EVENING.

SOME FOG IN RURAL LOCATIONS AFTER MIDNIGHT TONIGHT WITH SOME LOW
STRATUS EXPECTED UNDER THE SURFACE INVERSION WITHIN A COUPLE OF
HOURS OF SUNRISE. THIS SHOULD HOLD TEMPERATURES UP SLIGHTLY OVER
CLIMATOLOGY... 69 TO 73 DEGREES.

ISOLATED SEVERE THUNDERSTORMS A SMALL RISK FOR SATURDAY AFTERNOON...
HOWEVER COVERAGE IS EXPECTED TO BE MEAGER. WITH NO SIGNIFICANT
SUPPORT ALOFT AND MID LEVEL FLOW MILDLY DIVERGENT... CONVECTION
SHOULD BE ISOLATED TO WIDELY SCATTERED... ENDING IN THE EARLY
EVENING.

SOME FOG AND STRATUS FORECAST LATE SATURDAY NIGHT IN WEAK LOW
LEVEL WARM ADVECTION... WITH MOISTURE ONCE AGAIN TRAPPED UNDER A
LOW SURFACE INVERSION. PERSISTENCE IN TEMPERATURES WITH LOWS 69 TO
73.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 300 PM FRIDAY...

DYNAMICS ASSOCIATED WITH A NORTHERN STREAM TROUGH FORECAST TO LIFT
FROM THE NORTHERN PLAINS TO SE CANADA WILL ONLY GRAZE NC...WITH THE
BRUNT OF THE HEIGHT FALLS ALOFT AND ASSOCIATED SOUTHEASTWARD
PENETRATION OF THE ATTENDING SURFACE FRONTAL ZONE EXPECTED TO HOLD
OVER THE MIDDLE ATLANTIC STATES SUN-MON. AS SUCH...CENTRAL NC SHOULD
BE LARGELY DEVOID OF CONVECTION...WITH THE EXCEPTION OF ISOLATED
ACTIVITY INVOF THE SEA BREEZE OVER THE SOUTHERN AND CENTRAL COASTAL
PLAIN...ON SUN. ONLY MARGINALLY IMPROVED PRECIPITATION CHANCES ARE
THEN EXPECTED AT THIS TIME FOR MONDAY AFTERNOON...SINCE THE BULK OF
THE CONVECTION WILL LIKELY OCCUR IN CLOSER PROXIMITY TO THE SURFACE
FRONTAL ZONE STALLED JUST TO OUR NW. A SHARPENING LEE TROUGH AND
POSSIBLE REMNANT OUTFLOW FROM CONVECTION TO OUR NW FROM SUNDAY NIGHT
WILL ACCORDINGLY SERVE AS THE PRIMARY FORCING MECHANISMS FOR ONLY
SCATTERED AFTERNOON STORMS IN CENTRAL NC. THE LACK OF MID-UPPER
FORCING AND ASSOCIATED STRONGER FLOW ALOFT SUGGESTS PULSE/
MULTI-CELLULAR CONVECTIVE MODES WITH A PRIMARY THREAT OF STRONG WIND
GUSTS.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 315 PM FRIDAY...

BETWEEN A DOMINANT RIDGE ALOFT FORECAST TO RETROGRESS FROM THE
SOUTHERN PLAINS TO THE DESERT SOUTHWEST AND ANOTHER WEAKER ONE OVER
THE SOUTHWEST ATLANTIC...A LONGWAVE TROUGH WILL UNDERGO
AMPLIFICATION INVOF THE APPALACHIANS THIS PERIOD. THE PRESENCE OF
THE ASSOCIATED PERTURBED CYCLONIC FLOW ALOFT WILL FAVOR AT OR ABOVE
CLIMO CHANCES OF DIURNALLY-MAXIMIZED CONVECTION THROUGHOUT THE
PERIOD - LOWEST ON THU WHEN NWP GUIDANCE IS IN GENERAL AGREEMENT
THAT CENTRAL NC WILL BE BETWEEN EMBEDDED S/W TROUGHS AND ASSOCIATED
MOIST AXES IN SW FLOW ALOFT. LOWER HEIGHTS WITHIN THE TROUGH...AND
CLOUD COVER FROM THE AFOREMENTIONED MOIST AXES ALOFT...AND
CONVECTION...SUGGESTS TEMPERATURES WILL REMAIN AT OR BELOW CLIMO FOR
HIGHS...WITH THE EXCEPTION OF THE RELATIVELY MOST CLOUD AND
CONVECTION FREE DAY ON THU WHEN TEMPS WILL LIKELY RISE INTO THE
LOWER 90S ON AVERAGE. LOWS GENERALLY IN THE LOWER-MIDDLE 70S FOR
LOWS. WEAK MID-UPPER LEVEL FLOW SUGGESTS DISORGANIZED (PULSE)
CONVECTIVE MODES.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
AS OF 205 PM...

24 HOUR TAF PERIOD:

ALTHOUGH THERE IS NO CONVECTION OVER CENTRAL NORTH CAROLINA AT
THIS TIME... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE
STILL POSSIBLE THIS AFTERNOON AND EVENING. CONVECTION SHOULD
DIMINISH THIS EVENING BUT A FEW SHOWERS POSSIBLY CONTINUING INTO
THE OVERNIGHT HOURS...ESPECIALLY ACROSS WESTERN PORTIONS OF THE
STATE. EXPECTING MVFR FOG TO DEVELOP IN RURAL AREAS AFTER MIDNIGHT
TONIGHT WITH LOW STRATUS LIKELY FOR A FEW HOURS AROUND SUNRISE
SATURDAY.

AFTERNOON STORMS AND EARLY MORNING STRATUS AND/OR FOG WILL BE
POSSIBLE EACH DAY THROUGH THE WEEKEND...WITH A BETTER CHANCE OF
STORMS ON MONDAY AS A COLD FRONT APPROACHES FROM THE WEST.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...MWS
NEAR TERM...
SHORT TERM...MWS
LONG TERM...MWS
AVIATION...
Hazardous weather outlook, Aug 3, 4:30 AM EDT, 14 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
430 AM EDT FRI AUG 3 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-040830-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
430 AM EDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON. A FEW OF THESE STORMS COULD BE BECOME STRONG TO
SEVERE...CAPABLE OF PRODUCING LARGE HAIL AND STRONG THUNDERSTORM
WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

In the hours before

Special weather statement, Aug 3, 6:08 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
608 PM EDT FRI AUG 3 2012

NCZ021-022-038-039-032300-
DAVIDSON-FORSYTH-GUILFORD-RANDOLPH-
608 PM EDT FRI AUG 3 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS RANDOLPH...GUILFORD...
FORSYTH AND DAVIDSON COUNTIES THROUGH 700 PM EDT...

AT 607 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
GORDONTOWN...OR ABOUT 9 MILES EAST OF LEXINGTON...MOVING NORTHEAST AT
20 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE THOMASVILLE...
TRINITY...ARCHDALE...HIGH POINT...JAMESTOWN.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3626 8024 3624 7953 3552 8016 3556 8022
      3558 8021 3565 8031 3567 8032
TIME...MOT...LOC 2207Z 210DEG 16KT 3583 8008

SEC
Special weather statement, Aug 3, 7:07 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
707 PM EDT FRI AUG 3 2012

NCZ038-040000-
DAVIDSON-
707 PM EDT FRI AUG 3 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS DAVIDSON COUNTY THROUGH 800
PM EDT...

AT 705 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
LINWOOD...MOVING NORTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE LINWOOD...LEXINGTON
AND LOCATIONS ALONG I-85 BETWEEN MILE MARKER 83 TO 95.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 35 TO 45 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3596 8025 3586 8011 3566 8030 3567 8033
      3569 8034 3570 8033 3572 8034 3571 8037
      3572 8042 3574 8046
TIME...MOT...LOC 2305Z 220DEG 10KT 3573 8034

77

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:14 PM EDTSpecial Weather StatementRAHScotland61 min
Aug 2, 8:19 PM EDTAreal Flood AdvisoryRAHScotland48 min
Aug 2, 8:53 PM EDTSpecial Weather StatementRAHRichmond67 min
Aug 2, 9:17 PM EDTSpecial Weather StatementRAHStanly58 min
Aug 3, 6:08 PM EDTSpecial Weather StatementRAHDavidson, Forsyth, Guilford52 min
Aug 3, 6:29 PM EDTAreal Flood AdvisoryRAHDavidson, Guilford, Randolph2 hr

Nearby

Special Weather Statements in North Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.